Alert archive / Utah / Flash Flood Warnings in 2001

Flash Flood Warning 29, NWS Salt Lake City, UT

August 9, 2001Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 9, 2001, 1:51 PM MDT for Garfield County, Utah. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 1:51 PM MDT (19:51 UTC)
Expired
Aug 9, 2001, 3:15 PM MDT
In force
84 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garfield County, UT

The radar

The Cedar City radar (KICX), 82 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 091953
FFWSLC
UTC017-092115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
151 PM MDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 315 PM MDT

* AT 145 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER SOUTH CENTRAL GARFIELD COUNTY...OR ABOUT 18 MILES        
  SOUTHWEST OF ESCALANTE.

IN PARTICULAR...FLOODING IS LIKELY IN HENRIEVILLE. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3761 11202 3753 11198 3754 11177 3769 11185

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:40 AM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 10:40 AM MDT, 3 hours 11 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 AM MDT THU AUG 8 2001

SYNOPSIS...AN UPPER LEVEL DISTURBANCE APPROACHING NORTHWEST UTAH
WILL COMBINE WITH THE MOIST AIRMASS OVER THE AREA TO PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY. FRIDAY WILL SEE SOME
DRYING OVER THE ENTIRE AREA.

DISCUSSION...ISSUED A FLASH FLOOD WATCH FOR MOST OF THE SOUTHERN AND
EASTERN ZONES. LIGHTER WINDS ALOFT THAN YESTERDAY...MOIST AIRMASS AND
PLENTY OF MORNING SUN WILL LIKELY LEAD TO SLOW MOVING VIGOROUS
CONVECTION ACROSS THE FORECAST AREA TODAY. NO FURTHER UPDATES PLANNED.

SLC 4411 CDC 4422  GIBSON

.SLC...FLASH FLOOD WATCH MOST OF EASTERN AND SOUTHERN UTAH THROUGH
       1000 PM TONIGHT.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:09 PM MDTFlash Flood WarningSLCKane2 hr
Aug 8, 6:46 PM MDTSevere Thunderstorm WarningSLCSevier29 min
Aug 8, 7:11 PM MDTFlash Flood WarningSLCWashington2 hr
Aug 9, 2:53 PM MDTFlash Flood WarningSLCGarfield97 min

Nearby

Flash Flood Warnings in Utah, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.